Family members say Tamiflu may have played role in teen's suicide

Charlie Harp
Taking on Tamiflu
Taking on Tamiflu
Published:
Updated:

INDIANAPOLIS (WTHR) - A local teen is dead after family members say he took his own life.

Now, the family of 16-year-old Charlie Harp want to know if the drug Tamiflu may have played a role in his suicide. Charlie's guardian is taking on Tamiflu, spreading a message about the side effects of the drug that she says no one warned her about.

It's something Brad and Jackie Ray will always ask themselves: "How did this happen? Why did this happen and how come no one told them this could be a possible side effect until it was too late?"

At age 16, Charlie was, according to his legal guardians, a happy boy. At least until he came down with the flu.

Family members say Charlie Harp was a happy 16-year-old boy.
Family members say Charlie Harp was a happy 16-year-old boy.

"Took him over to the doctor Thursday night. They confirmed it. They did a nasal swab and confirmed he had the flu. They prescribed Tamiflu and cold medicine," his aunt Jackie Ray, who had become Charlie's legal guardian six months ago told Eyewitness News.

That was Thursday night. Friday, things took a turn for the worst.

"About two o'clock, I checked in. He did not respond, so I called Brad to check on him and he came home to find him," she said.

"Being the child Charlie was, he was very happy. No red flags at all that would have led us to believe he would have harmed himself otherwise. When my husband called to say he had found him, instantly I thought he was sick," Jackie said. "You have a hundred things run through your mind at that point. Maybe they missed something, something more to it that would have caused him to be out of sorts and then it hit me. He started the medicine. I started researching it where people have become delusional having hallucinations. They were not in their right mind. Why didn't they tell me? Why didn't they tell me this was a side effect? I went to the doctor, nobody told me. I went to the pharmacist, no one told me."

"That is when I get angry and see all those articles. I see articles about all these children who have been harmed and that is when I get mad, because if it's that big of an issue, why are we not doing something about it? Why are we still prescribing it and giving it to our children? That is what makes me crazy," she concluded.

Charlie's viewing is Wednesday. On Friday, his classmates at Franklin Central High School are planning a balloon launch in his honor.

On Monday, classmates dressed in pink and decorated his school locker in memory of Charlie.

Eyewitness News reached out to the company that makes the drug. It couldn't comment on this specific case, but said in a statement that "Neuro-psychiatric events have been reported during administration of Tamiflu in patients with influenza, especially in children and adolescents...These events are also experienced by patients with influenza without Tamiflu administration."

If you or someone you know is contemplating suicide, call the Suicide Prevention Hotline at (1-800) 273-8255 or text HELPNOW to 20121. Click here to learn more about our "Have Hope" partnership with Community Health for suicide prevention.